Minnesota, 2013

Flash Flooding and Flooding in Minnesota, May 19 to 22, 2013

May 19 to 22, 2013 · NWS ARX · 22 events in 5 counties and zones

Several rounds of thunderstorms rolled across southeast Minnesota during the afternoon and evening of May 19th. The first round of storms produced wind damage from the northeast corner of Mower County into Winona and Wabasha Counties during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$144,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Several rounds of thunderstorms rolled across southeast Minnesota during the afternoon and evening of May 19th. The first round of storms produced wind damage from the northeast corner of Mower County into Winona and Wabasha Counties during the afternoon. The second round of storms produced additional wind damage across primarily Winona County later that evening. In addition, the heavy rain from these repeated storms caused flash flooding to occur near Le Roy and Adams (Mower County) as water from streams flowed over several roads that prompted sandbagging. Other flash flooding near Rose Creek (Mower County) caused significant flooding at a campground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 19, 1:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 19, 1:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT SUN MAY 19 2013

.SHORT TERM...(TONIGHT AND MONDAY)
ISSUED AT 220 PM CDT SUN MAY 19 2013

UPPER LEVEL SHORTWAVE TROUGH SERVING AS ONE FOCUS FOR STORM
DEVELOPMENT EARLY THIS AFTERNOON. SKIES HAVE CLEARED AHEAD OF THE
SHORTWAVE...MOVING NORTH/NORTHEAST ACROSS IOWA...ALLOWING FOR RAPID
DESTABILIZATION OF THE ATMOSPHERE. MUCAPES PER LATEST RAP ANALYSIS
HAVE RISEN INTO THE 2-3 K J/KG RANGE...WITH 30-40 KTS OF EFFECTIVE
SHEAR. SUPERCELL DEVELOPMENT IS SUPPORTED. SEE A POTENTIAL FOR ALL
SEVERE WEATHER TYPES...WITH SUPERCELLS MORPHING INTO BOWING
SEGMENTS. THINK DAMAGING WINDS MIGHT BECOME THE GREATER THREAT LATER
THIS AFTERNOON AND EVENING.

HRRR SUGGESTS THERE WILL BE ANOTHER ROUND OF STRONG/SEVERE STORMS
COMING IN TOWARD 06S AS A SHORTWAVE PUSHES NORTHWARD ACROSS IOWA.
INSTABILITY WOULD DECREASE WITH THE LOSS OF DAYTIME HEATING...BUT
GFS/NAM STILL SUGGEST 1000+ J/KG OF MUCAPE AT 06Z...WITH 40+ KTS OF
0-6 KM SHEAR. PLENTY TO CONTINUE A SEVERE THREAT.

FOR MONDAY...ATMOSPHERE PROGGED TO RELOAD FOR THE AFTERNOON/EVENING
WITH MUCAPES UPWARDS OF 2500 J/KG AND MLCAPES UP TO 2000 J/KG. 0-6KM
WIND SHEAR CLIMBS TO 40-50 KTS BY 00Z TUE...SUPPORTIVE OF SUPERCELL
DEVELOPMENT. 0-1KM SHEAR IS 15-20 KTS. IF ALL THIS COMES TO
PASS...ATMOSPHERE WOULD BE RIPE FOR SEVERE WEATHER...WITH ROTATING
SUPERCELLS AND THE GAMBIT OF SEVERE THREATS. THE KEY IS THE
KICKER...AND THAT IS WHERE THE FORECAST CHALLENGE LIES. GFS/NAM
SUGGEST A SHORTWAVE TROUGH COULD LIFT OUT OF THE BASE OF THE UPPER
LEVEL TROUGH FOR THE AFTERNOON/EVENING...BUT ALSO POINT TO POSSIBLE
MCVS SPINNING INTO THE REGION. MEANWHILE...THERE WILL LIKELY BE LEFT
OVER SFC BOUNDARIES FROM CONVECTION TODAY/TONIGHT. WHERE THESE LIE
IS UNKNOWN. CONFIDENCE IS NOT HIGH IN WHERE/WHEN CONVECTION WILL
FIRE...BUT BELIEVE THE LATE AFTERNOON/EVENING WOULD BE THE FAVORED
TIME FOR A SEVERE THREAT...AND GENERALLY FROM CENTRAL WI INTO
NORTHEAST IA.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 220 PM CDT SUN MAY 19 2013

THE VIRTUALLY STATIONARY UPPER LEVEL LOW FINALLY STARTS TO MAKE ITS
WAY EAST OUT OF THE NORTHERN PLAINS TUE...PER LATEST GFS/NAM/EC. THE
LOW WEAKENS SOME AS IT SLIDES OVER THE UPPER MISSISSIPPI RIVER
VALLEY TUE NIGHT/WED. MAIN COLD FRONT WITH THIS SYSTEM LOOKS LIKE IT
WILL SLIP THROUGH WITH THE LOW AROUND WED...BUT MODELS KEEP
CONVECTION AT A MINIMUM AROUND IT. RATHER...THE PCPN FOCUS IS
WITH THE LOW LEVEL MOISTURE TRANSPORT...WHICH IS WELL EAST OF THE
COLD FRONT...WRAPPING NORTH/WEST OF THE LOW. SOME MODEL DISAGREEMENT
WITH HOW FAR SOUTH THE AREAS OF SHOWERS/ISOLD STORMS WOULD REACH
WED...WITH THE GFS MORE SOUTH THAN THE EC. IT REMAINS A MESSY
SCENARIO WITH CLARITY LACKING...BUT TRENDS FAVOR THE GREATER PCPN
CHANCES OVER THE NORTHERN 1/2 OF THE FORECAST AREA. WILL LEAN ON
MODEL CONSENSUS FOR THE CHANCES.

TURNING BACK TO TUE...MUCAPES BUILD TO 1500+ J/KG OVER THE EASTERN
1/2 OF THE FORECAST DURING THE AFTERNOON...WITH 0-6 KM SHEAR OF
30-40 KTS. SOME SUGGESTIONS IN THE GFS/NAM OF A PIECE OF UPPER LEVEL
ENERGY ROTATING AROUND THE LOW...WHICH COULD SERVE AS A FOCUS FOR
SHOWER/STORM DEVELOPMENT. ATMOSPHERE LOOKS GOOD FOR STORM PRODUCTION
IF A SPARK FOR CONVECTION IS THERE...WITH A SEVERE THREAT IN THE
EAST TUE AFTERNOON/EARLY EVENING. AGAIN...KEY HERE IS WHERE THE PCPN
FOCUSES WILL BE...INCLUDING ANY MESO SCALE BOUNDARIES AND/OR MCVS
LEFT FROM PREVIOUS CONVECTION.

BETTER AGREEMENT BETWEEN THE GFS AND ECMWF WITH PUSHING THAT
LINGERING LOW EAST/SOUTHEAST ON THU...ALLOWING AN UPPER LEVEL SFC
RIDGE/HIGH PRESSURE SYSTEM TO BUILD INTO THE REGION. SHOULD GET A
COUPLE DRIER DAYS AS A RESULT. HOWEVER...WARM/MOIST AIR ON THE
BACKSIDE OF THE HIGH COUPLED WITH A BIT OF UPPER LEVEL ENERGY COULD
RETURN SOME SHOWERS/STORMS TO THE REGION SAT-SUN.

&&

.AVIATION...THROUGH 18Z MONDAY
1236 PM CDT SUN MAY 19 2013

MAIN AVIATION CONCERNS ARE SHOWERS/THUNDERSTORMS DEVELOPMENT AND
MOVEMENT INTO RST/LSE TAF SITES AND THE SEVERE POTENTIAL WITH
THUNDERSTORMS THIS AFTERNOON INTO THE EVENING HOURS. THE 19.12Z
NAM AND 19.15Z RAP MODELS CONTINUE TO SHOW DECENT SOUTHERLY
MOISTURE FLOW INTO THE AREA. BOTH MODELS INDICATE A COUPLE OF UPPER
LEVEL DISTURBANCES TO TRACK INTO THE REGION THIS AFTERNOON AND
EVENING. THE COMBINATION OF SOUTHERLY MOISTURE FLOW...INSTABILITY AND
LIFT IN ASSOCIATION WITH THE UPPER LEVEL DISTURBANCES WILL ALLOW
FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
UNCERTAINTY STILL EXIST AT TIMING OF CONVECTION OVER THE REGION
THIS AFTERNOON. HAVE DELAYED TIMING OF VCTS AT BOTH TAF SITES AND
ADDED TEMPO GROUP FOR THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING. THE POTENTIAL FOR SEVERE THUNDERSTORMS EXIST AT BOTH TAF
SITES MAINLY AFTER 20Z SUNDAY TO AROUND 03Z MONDAY...DUE TO
INCREASING INSTABILITY AND WIND SHEAR OVER THE AREA. BOTH THE 19.12Z
NAM/19.15Z RAP INDICATE FOCUS OF SOUTHERLY MOISTURE FLOW OVER
CENTRAL AND EASTERN WISCONSIN AFTER 06Z MONDAY AND SHOULD PUSH
THUNDERSTORM ACTIVITY EAST OF THE RST/LSE TAF SITES. LINGERING
RAIN SHOWERS WILL CONTINUE AT BOTH TAF SITES TO AROUND 11Z AND 13Z
MONDAY. IN ADDITION...LATEST BUFKIT SOUNDINGS FROM THE 19.12Z NAM
AND 19.15Z SUGGEST CEILINGS IN THE MVFR RANGE WITH THE RAIN AND
CONVECTION. HAVE INTRODUCED MVFR RANGE CEILINGS AFTER 03Z AND 06Z
AT TAF SITES.

&&

.HYDROLOGY...
ISSUED AT 220 PM CDT SUN MAY 19 2013

FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR PARTS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.

SOAKING RAINS AND HIGH SOIL MOISTURE FROM A WET SPRING HAS PRIMED
THIS AREA FOR FLASH FLOODING. A SLOW MOVING LOW PRESSURE SYSTEM WILL
PRODUCE PERIODS OF SHOWERS AND THUNDERSTORMS FOR THE NEXT FEW
DAYS...WITH 1 TO 2 INCHES POSSIBLE INTO MONDAY NIGHT. PWS ARE AROUND
150 PERCENT OR NORMAL...OR GREATER...THROUGH THIS PERIOD. ANY HEAVY
RAINFALL...ESPECIALLY IN A SHORT PERIOD OF TIME...WOULD LIKELY
RESULT IN AT LEAST LOCALIZED FLOODING ISSUES...POTENTIALLY MORE
WIDESPREAD.

THIS FLASH FLOOD WATCH MAY BE EXPANDED AND POSSIBLY EXTENDED INTO
MONDAY NIGHT...DEPENDING ON WHAT HAPPENS TODAY...AND IF DETAILS
SUGGEST THE FLOODING THREAT COULD REMAIN.

HOWEVER...MODELS PROVIDE SOME HOPE THAT THE HEAVIER RAIN THREAT
COULD SHIFT NORTH/EAST AS THE OFFENDING LOW PRESSURE SYSTEM INCHES
CLOSER FROM THE WEST. RELATIVELY DRIER AIR FROM THE ROCKIES/PLAINS
WOULD PUSH IN FROM THE SOUTHWEST...WHILE THE WARM/MOIST CONVEYOR
BELT WOULD MOVE INTO WI AND NUDGED NORTH.

RIVERS IN THE WATCH AREA WOULD ALSO SEE RAPID RISES ASIDE FROM THE
FLASH FLOODING EFFECTS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...FLASH FLOOD WATCH THROUGH MONDAY
     EVENING FOR MNZ079-086-087-094-095.

IA...FLASH FLOOD WATCH THROUGH MONDAY
     EVENING FOR IAZ008.

&&

SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION.....WETENKAMP
HYDROLOGY....RIECK
Hazardous weather outlook, May 19, 10:51 AM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1151 AM CDT SUN MAY 19 2013

IAZ008-MNZ079-086-087-094-095-201000-
DODGE-FILLMORE-MITCHELL-MOWER-OLMSTED-WABASHA-
1151 AM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH MONDAY. THERE WILL BE
PERIODS OF THUNDERSTORMS THROUGH TONIGHT.

TWO ROUNDS OF SEVERE THUNDERSTORMS APPEAR POSSIBLE. STORMS WILL
DEVELOP SOUTH OF INTERSTATE 90...THEN LIFT NORTH ACROSS THE AREA
THROUGH MID AFTERNOON. ADDITIONAL THUNDERSTORM DEVELOPMENT IS
EXPECTED LATER THIS AFTERNOON INTO THIS EVENING.

INSTABILITY BUILDS THIS AFTERNOON AND THUNDERSTORMS WILL DEVELOP
QUICKLY AND COULD BECOME SEVERE. LARGE HAIL...DAMAGING WINDS...
FLASH FLOODING...AND AN ISOLATED TORNADO ARE ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING
THE AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...LOCALIZED
FLOODING...AND EVEN A FEW TORNADOES ARE POSSIBLE.

THERE WILL BE OCCASIONAL THUNDERSTORMS FROM TUESDAY THROUGH
WEDNESDAY. THE PRIMARY CONCERN WILL BE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

IT IS LIKELY THAT SOME SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON
AND EVENING. STAY TUNED TO LATER STATEMENTS FOR TIMING.
SPOTTERS WILL LIKELY BE NEEDED MONDAY AS WELL.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ009>011-018-019-029-030-MNZ088-096-WIZ017-029-032>034-041>044-
053>055-061-201000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-FAYETTE-
FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-
TAYLOR-TREMPEALEAU-VERNON-WINNESHIEK-WINONA-
1151 AM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON THROUGH
TONIGHT.

TWO ROUNDS OF SEVERE THUNDERSTORMS APPEAR POSSIBLE. STORMS WILL
DEVELOP SOUTH OF INTERSTATE 90...THEN LIFT NORTH ACROSS THE AREA
THROUGH MID AFTERNOON. ADDITIONAL THUNDERSTORM DEVELOPMENT IS
EXPECTED LATER THIS AFTERNOON INTO THIS EVENING.

INSTABILITY BUILDS THIS AFTERNOON AND THUNDERSTORMS WILL DEVELOP
QUICKLY AND COULD BECOME SEVERE. LARGE HAIL...DAMAGING WINDS...
FLASH FLOODING...AND AN ISOLATED TORNADO ARE ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING
THE AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...LOCALIZED
FLOODING...AND EVEN A FEW TORNADOES ARE POSSIBLE.

THERE WILL BE OCCASIONAL THUNDERSTORMS FROM TUESDAY THROUGH
WEDNESDAY. THE PRIMARY CONCERN WILL BE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

IT IS LIKELY THAT SOME SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON
AND EVENING. STAY TUNED TO LATER STATEMENTS FOR TIMING.
SPOTTERS WILL LIKELY BE NEEDED MONDAY AS WELL.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP

In the hours before

Special weather statement, May 19, 12:41 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
141 PM CDT SUN MAY 19 2013

WIZ061-191945-
GRANT-
141 PM CDT SUN MAY 19 2013

AT 140 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES
SOUTH OF SINSINAWA...MOVING NORTH AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL MAY ACCOMPANY THIS STRONG
THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
SINSINAWA...HAZEL GREEN...LOUISBURG...CUBA CITY...GEORGETOWN AND BIG
PATCH.

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A
BUILDING.

JW
Special weather statement, May 19, 1:35 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT SUN MAY 19 2013

IAZ008-009-018-019-MNZ094-095-192030-
CHICKASAW-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-
235 PM CDT SUN MAY 19 2013

AT 230 PM...DOPPLER RADAR INDICATED RAPIDLY DEVELOPING THUNDERSTORMS
FROM 12 MILES WEST OF NORA SPRINGS TO 22 MILES SOUTH OF
POWERSVILLE...MOVING NORTHEAST AT 25 MPH. THESE STORMS COULD PRODUCE
SMALL HAIL AND WIND GUSTS OF 45 TO 50 MPH. IF THESE STORMS
INTENSIFY...WARNINGS MAY BE ISSUED.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
MARBLE ROCK...ROCKFORD...CHARLES CITY...NORA SPRINGS AND RUDD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM SUNDAY EVENING FOR
NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

WETENKAMP
Local storm report, May 19, 2:18 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
318 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             CHARLES CITY            43.07N 92.68W
05/19/2013  M1.00 INCH       FLOYD              IA   LAW ENFORCEMENT

&&

HALBACH
Local storm report, May 19, 2:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
327 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             1 W OSAGE               43.28N 92.83W
05/19/2013  M1.00 INCH       MITCHELL           IA   EMERGENCY MNGR

            LOTS OF QUARTER SIZED HAIL COVERING THE GROUND ALONG HWY
            9.

&&

HALBACH

The radar

The La Crosse radar (KARX), 111 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 flash flood, 4 flood, 3 heavy rain. Local standard time, as filed.

Heavy Rain, Mower

When
May 19, 3:00 PM CST to 11:13 PM CST
Where
Mower County, 0.85 mi NE of Grand Meadow
Reported by
COOP Observer
Coordinates
43.710, -92.570

The COOP observer in Grand Meadow reported 2.21 inches of rain.

Thunderstorm Wind, Mower

When
May 19, 3:10 PM CST
Where
Mower County, 3.49 mi N of Racine
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.830, -92.490

Around 30 large pine trees were blown down south of Stewartville.

Thunderstorm Wind, Olmsted

When
May 19, 3:19 PM CST
Where
Olmsted County, 0.5 mi E of (Rst)rochester Muni
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
43.920, -92.490

The automated weather observing equipment at the Rochester International Airport measured a wind gust of 60 mph. There were also reports from the northwest side of Rochester of power outages and debris blown onto area streets. Some trees were blown down with at least one landing on a car breaking the back window. Around 5,000 customers in Rochester lost power because of the storm.

Thunderstorm Wind, Fillmore

When
May 19, 3:23 PM CST
Where
Fillmore County, Spring Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
43.680, -92.400

On a farm near Spring Valley, 38 trees were either uprooted or snapped off.

Heavy Rain, Fillmore

When
May 19, 3:45 PM CST to 9:00 PM CST
Where
Fillmore County, Fillmore
Reported by
Mesonet
Coordinates
43.750, -92.270

The automated mesonet reporting equipment in the town of Fillmore reported 2.39 inches of rain.

Heavy Rain, Olmsted

When
May 19, 4:00 PM CST to May 20, 1:02 AM CST
Where
Olmsted County, 0.99 mi E of Dover
Reported by
Mesonet
Coordinates
43.970, -92.130

The automated mesonet reporting equipment in Dover reported 2.52 inches of rain.

Thunderstorm Wind, Winona

When
May 19, 4:22 PM CST
Where
Winona County, 0.99 mi E of St Charles
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.970, -92.060

Power lines and trees were blown in St. Charles. The strong winds also damaged a building of a local agricultural business.

Thunderstorm Wind, Winona

When
May 19, 4:23 PM CST
Where
Winona County, 2.3 mi NNE of St Charles to 3.98 mi SSW of Elba
Measured
55 kt (63 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
44.000, -92.060

Damage to buildings occurred from about 2 miles north of St. Charles to 4 miles north of St. Charles. Large trees were blown down along with a pole barn and corn cribs. Six foot long sections of tin were ripped off other buildings and some one inch hail also fell.

Flash Flood, Mower

When
May 19, 5:52 PM CST to 10:00 PM CST
Where
Mower County, 1.76 mi WNW of Le Roy to 1.73 mi WNW of Le Roy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.526, -92.554

Water from a branch of the Upper Iowa River was flowing over State Highway 56 west of Le Roy.

Thunderstorm Wind, Winona

When
May 19, 6:13 PM CST
Where
Winona County, 1.24 mi NW of Fremont
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.933, -91.917

Wind gusts from a line of thunderstorms caused a semi truck to jack knife on Interstate 90 southwest of Lewiston.

Thunderstorm Wind, Winona

When
May 19, 6:21 PM CST
Where
Winona County, 0.5 mi E of Lewiston
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.980, -91.870

Trees were blown down and one inch hail fell in Lewiston. One of the large trees blown down fell across U.S. Highway 14 with both lanes blocked for about 15 minutes.

Thunderstorm Wind, Winona

When
May 19, 6:21 PM CST
Where
Winona County, 0.85 mi SE of Lewiston
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.970, -91.870

Wind gusts of 65 to 74 mph occurred south of Lewiston.

Thunderstorm Wind, Winona

When
May 19, 6:35 PM CST
Where
Winona County, Rollingstone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
44.100, -91.820

Trees were blown down in Rollingstone, temporarily blocking traffic on South Main Street.

Thunderstorm Wind, Winona

When
May 19, 6:40 PM CST
Where
Winona County, Rollingstone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.100, -91.820

Vehicles and a deck were damaged when large tree branches landed on them.

Thunderstorm Wind, Winona

When
May 19, 6:40 PM CST
Where
Winona County, 0.5 mi W of Winona
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.050, -91.660

A 62 mph wind gust occurred in Winona.

Flash Flood, Mower

When
May 19, 7:49 PM CST to May 20, 12:40 AM CST
Where
Mower County, 2.95 mi NW of Adams to 3.4 mi SW of Adams
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
43.603, -92.768

Sandbagging occurred in Adams and County Roads 4 and 7 near Adams were closed as water from several branches of the Little Cedar River were out of their banks. Flood waters covered much of the business district in Adams with little damage occurring to those that were able to sand bag. For those that didn't, water reached into the buildings creating minor damage.

Flash Flood, Fillmore

When
May 19, 8:00 PM CST to May 20, 12:10 AM CST
Where
Fillmore County, 7.77 mi S of Ostrander to 2.57 mi N of Hamilton
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.508, -92.448

Heavy rains across the western sections of Fillmore County caused numerous roads to be closed and basement flooding to occur in Spring Valley. The high water stranded several heads of cattle in the Wykoff and Fillmore areas.

Flash Flood, Mower

When
May 19, 9:00 PM CST to May 20, 1:30 AM CST
Where
Mower County, 3.56 mi W of Elkton to 4.01 mi W of Elkton
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
43.672, -92.791

Flood waters from Rose Creek inundated Jellystone Campground east of Austin. A pedestrian bridge was severely damaged. The majority of the campers and RVs in the park were moved to safety, but a few vehicles did suffer some water damage. Highway shoulders in the area were washed out and some secondary roads were closed by the high water.

Flood, Winona

When
May 19, 10:20 PM CST to May 20, 4:45 AM CST
Where
Winona County, 4.91 mi NNW of St Charles to 4.82 mi NNW of St Charles
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.039, -92.106

Runoff from heavy rains pushed the Whitewater River out of its banks in the Whitewater State Park. The river crested less than a half foot over the flood stage at 13.9 feet.

Flood, Mower

When
May 20, 2:25 AM CST to 11:30 AM CST
Where
Mower County, 0.72 mi NW of Austin to 0.67 mi WNW of Austin
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.678, -92.940

Runoff from heavy rains pushed Dobbins Creek out of its banks in Austin. The creek crested a foot and a half above the flood stage at 13.01 feet.

Flood, Fillmore

When
May 20, 12:40 PM CST to 5:00 PM CST
Where
Fillmore County, 0.91 mi SSW of Preston to 0.88 mi S of Preston
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.667, -92.084

Runoff from heavy rains pushed the South Branch of the Root River out of its banks in Preston. The river crested just over a foot above the flood stage at 938.07 feet.

Flood, Houston

When
May 21, 7:05 AM CST to May 22, 2:35 AM CST
Where
Houston County, 0.41 mi W of Houston to 0.43 mi S of Houston
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.769, -91.578

Runoff from heavy rains pushed the Root River out of its banks near Houston. The river crested a foot and a half above the flood stage at 16.52 feet.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450278, 447835, 447836, 451156, 450274, 450280, 447843, 447846, 447985, 447988, 447987, 448836, 451157, 448838, 448839, 448846, 450475, 448851, 451738, 451741, 451739, 451740.